MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US 3.8MM DRILL BIT 25MM; DRILLS

DEPUY ORTHOPAEDICS INC US 3.8MM DRILL BIT 25MM; DRILLS
Catalog Number 236684000
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/09/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient underwent a tha surgery for osteoarthritis of the right hip.After inserting a pinnacle gription cup, the surgeon drilled with a drill bit for creating a burr hole according to the surgical technique.The drill bit was used with a flexible drill shaft and drill guide.During drilling, the drill bit broke off.The broken fragment of the drill bit left in the body was able to be removed quickly with forceps.It was confirmed by visual inspection that no broken fragments were inside the body, and the surgery was resumed after washing.The hip joint was photographed intraoperatively using portable image intensifier and postoperatively using x-rays, but no large fragments visible to the naked eye were identified in the images.The surgery was completed successfully with no surgical delay.
 
Additional Manufacturer Narrative
Product complaint #(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees hat the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H11 additional narrative: added: d9.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: according to the information received, "it was reported that on (b)(6) 2025, the patient underwent a tha surgery for osteoarthritis of the right hip.After inserting a pinnacle gription cup, the surgeon drilled with a drill bit for creating a burr hole according to the surgical technique.The drill bit was used with a flexible drill shaft and drill guide.During drilling, the drill bit broke off." the product was returned to j&j medtech orthopaedics for evaluation.Visual analysis of the returned device found that the 3.8mm drill bit 25mm was broken at the middle.The broken fragment was returned for evaluation.The observed condition of the device was consistent with exposure to unintended forces, such as extreme eccentric loading, which could result in premature bending or breaking of the drill bit.A functional test was unable to be performed since it was not applicable to the complaint condition.A dimensional inspection was not performed as it is not applicable to the complaint condition.The overall complaint was confirmed as the observed condition of the 3.8mm drill bit 25mm would have contributed to the complained issue.Based on the investigation findings, the potential cause is traced to unintended use error, and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot
=
> the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.H11 additional narrative: corrected: h3.

Brand Name
3.8MM DRILL BIT 25MM
Common Device Name
DRILLS
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer Contact
elba bello
700 orthopaedic dr.
warsaw, IN 46581
9083863534
MDR Report Key22139854
Report Number1818910-2025-08972
Device Sequence Number15218856
Product Code HTW
UDI-Device Identifier10603295120186
UDI-Public(01)10603295120186(10)NG130246
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number236684000
Device Lot NumberNG130246
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/09/2025
Supplement Date Received by Manufacturer06/09/2025
06/19/2025
Initial Report FDA Received Date06/04/2025
Supplement Report FDA Received Date06/10/2025
06/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/10/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown